21.2 C
New York
Monday, May 20, 2024

What happens when I stop taking a drug like Ozempic or Mounjaro?

What happens when I stop taking a drug like Ozempic or Mounjaro?

Diva Plavalaguna/Pexels
 
By Natasha Yates, Bond University
 

Hundreds of thousands of people worldwide are taking drugs like Ozempic to lose weight. But what do we actually know about them? This month, The Conversation’s experts explore their rise, impact and potential consequences.


Drugs like Ozempic are very effective at helping most people who take them lose weight. Semaglutide (sold as Wegovy and Ozempic) and tirzepatide (sold as Zepbound and Mounjaro) are the most well known in the class of drugs that mimic hormones to reduce feelings of hunger.

But does weight come back when you stop using it?

The short answer is yes. Stopping tirzepatide and semaglutide will result in weight regain in most people.

So are these medications simply another (expensive) form of yo-yo dieting? Let’s look at what the evidence shows so far.

It’s a long-term treatment, not a short course

If you have a bacterial infection, antibiotics will help your body fight off the germs causing your illness. You take the full course of medication, and the infection is gone.

For obesity, taking tirzepatide or semaglutide can help your body get rid of fat. However it doesn’t fix the reasons you gained weight in the first place because obesity is a chronic, complex condition. When you stop the medications, the weight returns.

Perhaps a more useful comparison is with high blood pressure, also known as hypertension. Treatment for hypertension is lifelong. It’s the same with obesity. Medications work, but only while you are taking them. (Though obesity is more complicated than hypertension, as many different factors both cause and perpetuate it.)

Wegovy injections
Obesity drugs only work while you’re taking them. KK Stock/Shutterstock

 

Therefore, several concurrent approaches are needed; taking medication can be an important part of effective management but on its own, it’s often insufficient. And in an unwanted knock-on effect, stopping medication can undermine other strategies to lose weight, like eating less.

Why do people stop?

Research trials show anywhere from 6% to 13.5% of participants stop taking these drugs, primarily because of side effects.

But these studies don’t account for those forced to stop because of cost or widespread supply issues. We don’t know how many people have needed to stop this medication over the past few years for these reasons.

Understanding what stopping does to the body is therefore important.

So what happens when you stop?

When you stop using tirzepatide or semaglutide, it takes several days (or even a couple of weeks) to move out of your system. As it does, a number of things happen:

  • you start feeling hungry again, because both your brain and your gut no longer have the medication working to make you feel full
CAPTION.
When you stop taking it, you feel hungry again. Stock-Asso/Shutterstock
  • blood sugars increase, because the medication is no longer acting on the pancreas to help control this. If you have diabetes as well as obesity you may need to take other medications to keep these in an acceptable range. Whether you have diabetes or not, you may need to eat foods with a low glycemic index to stabilise your blood sugars

  • over the longer term, most people experience a return to their previous blood pressure and cholesterol levels, as the weight comes back

  • weight regain will mostly be in the form of fat, because it will be gained faster than skeletal muscle.

While you were on the medication, you will have lost proportionally less skeletal muscle than fat, muscle loss is inevitable when you lose weight, no matter whether you use medications or not. The problem is, when you stop the medication, your body preferentially puts on fat.

Is stopping and starting the medications a problem?

People whose weight fluctuates with tirzepatide or semaglutide may experience some of the downsides of yo-yo dieting.

When you keep going on and off diets, it’s like a rollercoaster ride for your body. Each time you regain weight, your body has to deal with spikes in blood pressure, heart rate, and how your body handles sugars and fats. This can stress your heart and overall cardiovascular system, as it has to respond to greater fluctuations than usual.

Interestingly, the risk to the body from weight fluctuations is greater for people who are not obese. This should be a caution to those who are not obese but still using tirzepatide or semaglutide to try to lose unwanted weight.

How can you avoid gaining weight when you stop?

Fear of regaining weight when stopping these medications is valid, and needs to be addressed directly. As obesity has many causes and perpetuating factors, many evidence-based approaches are needed to reduce weight regain. This might include:

  • getting quality sleep

  • exercising in a way that builds and maintains muscle. While on the medication, you will likely have lost muscle as well as fat, although this is not inevitable, especially if you exercise regularly while taking it

Man walks on treadmill
Prioritise building and maintaining muscle. EvMedvedeva/Shutterstock
  • addressing emotional and cultural aspects of life that contribute to over-eating and/or eating unhealthy foods, and how you view your body. Stigma and shame around body shape and size is not cured by taking this medication. Even if you have a healthy relationship with food, we live in a culture that is fat-phobic and discriminates against people in larger bodies

  • eating in a healthy way, hopefully continuing with habits that were formed while on the medication. Eating meals that have high nutrition and fibre, for example, and lower overall portion sizes.

Many people will stop taking tirzepatide or semaglutide at some point, given it is expensive and in short supply. When you do, it is important to understand what will happen and what you can do to help avoid the consequences. Regular reviews with your GP are also important.


Read the other articles in The Conversation’s Ozempic series here.The Conversation

Natasha Yates, General Practitioner, PhD Candidate, Bond University

This article is republished from The Conversation under a Creative Commons license. Read the original article.

This post was originally published on this site

Subscribe
Notify of
0 Comments
Inline Feedbacks
View all comments

Stay Connected

157,191FansLike
396,312FollowersFollow
2,300SubscribersSubscribe

Latest Articles

0
Would love your thoughts, please comment.x
()
x